Kentucky, 2013Flooding in Kentucky, April 27 to 30, 2013
April 27 to 30, 2013 · NWS LMK · 5 events in 2 counties and zones
A low level jet developed during the evening of April 27 across Tennessee. This jet intersected an elevated warm front and brought widespread thunderstorms to northern Tennessee and the southern two tiers of counties across central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet developed during the evening of April 27 across Tennessee. This jet intersected an elevated warm front and brought widespread thunderstorms to northern Tennessee and the southern two tiers of counties across central Kentucky. Spotty flooding developed across southern Kentucky, especially near Bowling Green, where two to three inches of rain fell within a three hour period during the late evening hours. These rains led to subsequent flooding of Drake's Creek near Alvaton, as well as the Barren and Green Rivers, over the next few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 7:32 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 27, 7:32 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT SAT APR 27 2013
.Mesoscale Update...
Issued at 930 PM EDT Sat Apr 27 2013
Isentropic lift associated with a warm front has tapped into some
modest elevated instability to fuel deep convection along the
Kentucky/Tennessee border. Boundary layer will remain cool enough
overnight that we will have a hard time bringing any severe
convective weather down to the surface. However, storm motion
threatens to train over areas that received the heaviest rain Friday
night and earlier today. Special Weather Statement has been issued
for a cluster of storms producing excessive lightning south of
Bowling Green. Nothing has changed with the forecast as a whole, so
minimal updated to the grids. Believe that the main issue overnight
will be frequent lightning and localized nuisance flooding, which
will be best handled with short-fuse statements and/or advisories.
Severe convection may also be on the table as well, but those
chances remain quite low.
&&
.Short Term (Now through Sunday Night)...
Issued at 300 PM EDT Sat Apr 27 2013
The first wave of precipitation today is having trouble making its
way northward this afternoon. The rain has become less widespread
and lighter. However most of north central Kentucky should still
see some light showers through the afternoon hours.
The warm front associated with the surface low over Arkansas is
still south of the forecast area. It will continue to push northward
this afternoon and into the overnight hours as the low lifts to the
northeast across IL and IN. Another round of showers will move into
the region overnight as moisture surges in and instability
increases. Soundings show mid level lapse rates increasing and the
atmosphere becoming unstable in the warm sector overnight, so there
continues to be the chance for some thunderstorms tonight and
tomorrow.
A weak cold front will finally push through late tomorrow afternoon
into tomorrow evening, bringing an end to the precipitation. This
front will not have much colder air associated with it, however.
Temperatures tonight will be tricky as they look to remain near
steady
in some areas across south central Kentucky or even rise a few
degrees as the warm front moves north. Lows will likely only be in
the mid to upper 50s. Temperatures tomorrow will top out in the mid
to upper 60s with lows tomorrow night dropping back into the low 50s.
.Long Term (Monday - Saturday)...
Issued at 315 PM EDT Sat Apr 27 2013
A challenging long term forecast is in store with a weak upper
trough exiting the area early in the week and then a potent upper
low pushing into the Plains states for late in the week.
First of all, an exiting upper level trough will cause a few
remaining showers/rumbles of thunder on Monday. This would be most
likely during the morning hours according to moisture profiles, so
have cut back on afternoon POPs. High temps on Monday should stay
mild in the lower 70s for highs with low temps in the lower 50s.
We'll then see a dry day on Tues and most of the area should remain
dry on Wed as well as strong high pressure at the sfc and aloft
build over the eastern CONUS in response to a deepening trough over
the central CONUS. Temperatures will warm up nicely Tues/Wed with
the ridging and southerly flow in place. Expect highs to reach the
upper 70s and lower 80s both days with night time lows in the mid to
upper 50s. Soundings on Wed look unstable so if we can get a little
upper level wave or disturbance in the flow, we could see some isld
convection. Overall though, the main action looks to stay well to
our west so have trended POP values down and farther west.
For the latter half of the week, the 12Z GFS/GFS ensembles have come
into better agreement with the 12Z Euro (and previous Euro runs) in
the potent upper trough becoming a strong cut off low over the
Plains states by next weekend. The low looks to wobble over the
Plains states for much of the weekend pushing vort waves eastward in
our direction. This should cause showers/t-storms over the area
Thurs-Sat with the better day looking like Sat at this point. A
good portion of Thurs/Fri may actually be dry but that's hard to pin
down at this point, so will leave low POPs in the forecast. Temps
Thurs-Sat will be highly dependent on the precip but overall the
forecast looks warmer than previously thought as long as the models
continue to agree that the upper low will stay well to our west.
Therefore went with highs ranging through the 60s and lowers 70s and
lows in the 40s for Thurs-Sat. Stay tuned for coming updates on
this weekend's forecast as variations in the model guidance have
made this a low confidence forecast.
&&
.Aviation (00Z TAF Issuance)...
Issued at 740 PM EDT Sat Apr 27 2013
Warm front is still over Tennessee, with an area of isentropic lift
triggering showers with embedded thunderstorms along the KY/TN line
southwest of BWG. SDF and LEX have seen MVFR ceilings lift above the
fuel-alternate threshold, but lower stratus is lurking as close as
HNB and FTK.
The challenge in this TAF issuance will be just how far north the
solid precip shield is able to spread, and how much of the night it
will drop conditions into IFR. Believe there is enough low-level
moisture advecting in to support lowering ceilings and what could be
a persistent rain during the night. Will take BWG down to IFR around
midnight, with SDF and LEX dropping to low-end MVFR. Thunder just
upstream of BWG will warrant at least a TEMPO group for TS, but the
threat diminishes in the less favorable environment farther north
and east. Therefore have gone with VCTS in SDF, which may even be on
the bullish side, and no mention in LEX.
By late Sunday morning, the upper trough axis will be far enough east
to
bring an end to the precip. However the boundary-layer flow will
remain out of the SW, and even from the south in LEX, and plentiful
low-level moisture will keep us under a high-end MVFR ceiling for
the bulk of the afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Mesoscale........RAS
Short Term.......EER
Long Term........AMS
Aviation.........RAS
Hazardous weather outlook, Apr 27, 1:45 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT SAT APR 27 2013
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
345 PM EDT SAT APR 27 2013 /245 PM CDT SAT APR 27 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A
LOW PRESSURE SYSTEM MOVES ACROSS ILLINOIS AND INDIANA. BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY AS THE
LOW PRESSURE SYSTEM CONTINUES TO SHIFT EAST. GUSTY WINDS...BRIEF
HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER/AMS
In the hours before
Special weather statement, Apr 27, 6:49 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
749 PM CDT SAT APR 27 2013
KYZ070>073-280115-
ALLEN KY-LOGAN KY-SIMPSON KY-WARREN KY-
749 PM CDT SAT APR 27 2013
...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING...
THROUGH 9 PM...A BAND OF THUNDERSTORMS WILL MOVE EAST ACROSS SOUTH
CENTRAL KENTUCKY. EXPECT REDUCED VISIBILITIES AND PONDING OF WATER
DUE TO HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THESE
STORMS MOVE THROUGH.
* THESE STORMS WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
SCOTTSVILLE...
RUSSELLVILLE...
PLUM SPRINGS...
TURNERTOWN...
SALMONS...
HILLSDALE AND WOODBURN...
TEMPERANCE AND MATLOCK...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8636 3664 8706 3684 8706 3707 8623
3696 8615 3692 8618 3691 8615 3693 8614
3690 8615 3686 8610 3689 8610 3688 8610
3681 8607 3678 8603 3677 8605 3675 8601
3666 8595 3663 8597 3663 8606
TIME...MOT...LOC 0045Z 256DEG 26KT 3676 8667
RASSpecial weather statement, Apr 27, 6:50 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM CDT SAT APR 27 2013
KYZ070>073-280115-
ALLEN KY-LOGAN KY-SIMPSON KY-WARREN KY-
750 PM CDT SAT APR 27 2013
...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING...
THROUGH 9 PM...A BAND OF THUNDERSTORMS WILL MOVE EAST ACROSS SOUTH
CENTRAL KENTUCKY. EXPECT REDUCED VISIBILITIES AND PONDING OF WATER
DUE TO HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THESE
STORMS MOVE THROUGH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
FRANKLIN...
THREE SPRINGS...
SCOTTSVILLE...
RUSSELLVILLE...
PLUM SPRINGS...
TURNERTOWN...
SALMONS...
HILLSDALE AND WOODBURN...
TEMPERANCE AND MATLOCK...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8636 3664 8706 3684 8706 3707 8623
3696 8615 3692 8618 3691 8615 3693 8614
3690 8615 3686 8610 3689 8610 3688 8610
3681 8607 3678 8603 3677 8605 3675 8601
3666 8595 3663 8597 3663 8606
TIME...MOT...LOC 0045Z 256DEG 26KT 3676 8667
RASFlood, Warren
- When
- April 27, 8:34 PM CST
- Where
- Warren County, 0.3 mi W of Three Spgs to 0.21 mi WSW of Three Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.919, -86.436
Local law enforcement reported that Three Springs Road was briefly closed due to high water.
Flood, Warren
- When
- April 27, 9:00 PM CST
- Where
- Warren County, 1.57 mi E of Memphis Jct to 1.52 mi E of Memphis Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -86.452
Small House Road in northern Bowling Green had water over the road.
Flood, Warren
- When
- April 28, 12:50 PM CST to April 29, 2:55 PM CST
- Where
- Warren County, 0.88 mi WSW of Alvaton to 0.74 mi WNW of Alvaton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.864, -86.364
Heavy rains on the evening of April 27, led to minor flooding of Drake's Creek at Alvaton. This creek has a flood stage of 22 feet. It reached a crest of 29.1 feet during the early evening hours on the 28th of April.
Flood, Warren
- When
- April 29, 8:40 AM CST to 1:25 PM CST
- Where
- Warren County, 1.59 mi NNE of Bowling Green to 1.62 mi NNE of Bowling Green
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.001, -86.418
Thunderstorms produced heavy rains across Warren County during the evening of April 27th. This led to minor flooding on the Barren River at Bowling Green. This river crested during the late morning hours on April 29 at 28.1 feet, just above its 28 foot flood stage.
Flood, Butler
- When
- April 29, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Butler County, 0.93 mi ENE of Woodbury to 1.4 mi E of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.187, -86.635
Heavy rains the evening of April 27th led to minor flooding on the Green River at Woodbury. Flood stage at Woodbury is 33 feet. The river crested at 36 feet during the early afternoon on April 30th. Just before midnight on May 1st, the river had fallen to 35 feet. The river finally fell below flood stage by noon on May 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 27 to 30, 20132 deaths · $65,000 · 9 events
- Flash Flooding and Flood in Tennessee, April 27 to 28, 20132 injured · $15 million · 1 in hail · 27 events
- Tornado and Hail in Mississippi, April 27, 2013$131,000 · EF2 · 7 events
- Flash Flooding and Hail in Texas, April 27, 2013$4.0 million · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Tennessee, April 27, 20131 injured · $100,000 · EF1 · 6 events
- Hail and Damaging Winds in Arkansas, April 27, 2013$80,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, April 27, 2013$40,000 · 4 events
- Tornado and Hail in Louisiana, April 27, 2013EF1 · 2 events
- Hail and Damaging Wind in Texas, April 27, 2013$1,000 · 1.75 in hail · 13 events
- High Wind in Montana, April 27, 201373 kt wind · 7 events
- Flash Flooding and Damaging Wind in Texas, April 27 to 28, 2013$10,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Mississippi, April 27 to 28, 20131 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437527, 437528, 438754, 438755, 438756.